Alert archive / Arizona / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 51, NWS Las Vegas, NV

September 12, 1998Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 12, 1998, 2:36 PM MST for Mohave County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1998, 2:36 PM MST (21:36 UTC)
Expired
Sep 12, 1998, 3:40 PM MST
In force
64 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1998-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1998-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 122138 RRA
SVRLAS
AZC015-122240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
236 PM PDT (236 PM MST) SAT SEP 12 1998


*  SEVERE THUNDERSTORM WARNING FOR
   NORTHEASTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA

*  UNTIL 340 PM MST (340 PM PDT)

*  SOME LOCATIONS AFFECTED
   PIPE SPRING NATIONAL MONUMENT
   KAIBAB

*  AT 230 PM RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
SOUTHWEST OF PIPE SPRING NATIONAL MONUMENT. MOVEMENT WAS TO THE
EAST AT 20 MPH.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

MATUSIEWICZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:27 PM MST, 9 minutes earlier.

Area forecast discussion, Sep 12, 2:27 PM MST, 9 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PDT SAT SEP 12 1998

SYNOPSIS...AN AREA OF LOW PRESSURE OVER NORTHERN NEVADA AND UTAH WILL
MOVE RAPIDLY EAST INTO THE CENTRAL PLAINS OVERNIGHT. THIS WILL ALLOW
A DRIER...WARMER AND MORE STABLE AIR MASS TO OVERSPREAD THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN ON SUNDAY.

DISCUSSION...WATER VAPOR LOOP SHOWED AN UPPER LOW OVER NORTHERN UTAH
MOVING RAPIDLY EAST THIS EVENING. WHILE LOW LEVELS REMAINED QUITE
MOIST ACROSS CENTRAL AND EASTERN PORTIONS OF THE CWA...FAVORABLE JET
DYNAMICS WHICH HELPED TO INITIATE CONVECTION ACROSS FAR NORTHEAST
MOHAVE COUNTY THIS AFTERNOON WERE MOVING EAST WITH THE UPPER LOW. 00Z
NGM...WHICH DID A BETTER JOB AT INITIALIZING LOW LEVEL
MOISTURE...BUILDS AN UPPER HIGH ACROSS NEVADA THROUGH MONDAY. THIS
WILL ALLOW A DRIER...WARMER AND MORE STABLE AIR MASS TO BUILD OVER
THE AREA. CURRENT FORECAST DOES A GOOD JOB OF REFLECTING THESE
TRENDS. OTHER THAN REMOVING MENTION OF FIRST PERIOD EVENING
THUNDERSTORMS ACROSS ARIZONA ZONE 1...NO UPDATES ARE NECESSARY.
LAS 0000. MATUSIEWICZ

In the hours before

Special weather statement, Sep 12, 9:50 AM MST, 4 hours 46 minutes before
NVZ016-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT SAT SEP 12 1998

...WASHES CONTINUE TO RUN HIGH IN OVERTON AND LOGANDALE AREA...

THE HEAVY RAINS OF THE PAST FEW DAYS HAVE CAUSED WASHES IN THE
LOGANDALE AND OVERTON AREA TO REACH OR EXCEED THE BANKS IN SOME
CASES. THE LOGANDALE FIRE DEPARTMENT REPORTS THAT THE FLOW HAS
RECEDED THIS MORNING. FURTHER HIGH FLOWS CAN BE EXPECTED AS HEAVY
RAINS WHICH FELL IN LINCOLN COUNTY FLOW DOWN THE MEADOW VALLEY WASH
TODAY.

RESIDENTS IN THE LOGANDALE...OVERTON AND MOAPA AREAS OR PERSONS
TRAVELING TO THAT AREA SHOULD BE AWARE OF RESIDUAL RUNNING WATER.

KOSIER
Special weather statement, Sep 12, 9:50 AM MST, 4 hours 46 minutes before
NVZ016-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT SAT SEP 12 1998

...WASHES CONTINUE TO RUN HIGH IN OVERTON AND LOGANDALE AREA...

THE HEAVY RAINS OF THE PAST FEW DAYS HAVE CAUSED WASHES IN THE
LOGANDALE AND OVERTON AREA TO REACH OR EXCEED THE BANKS IN SOME
CASES. THE LOGANDALE FIRE DEPARTMENT REPORTS THAT THE FLOW HAS
RECEDED THIS MORNING. FURTHER HIGH FLOWS CAN BE EXPECTED AS HEAVY
RAINS WHICH FELL IN LINCOLN COUNTY FLOW DOWN THE MEADOW VALLEY WASH
TODAY.

RESIDENTS IN THE LOGANDALE...OVERTON AND MOAPA AREAS OR PERSONS
TRAVELING TO THAT AREA SHOULD BE AWARE OF RESIDUAL RUNNING WATER.

KOSIER

Nearby

Severe Thunderstorm Warnings in Arizona, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.